Diet and Nutrition Support
We want you to feel connected at every stage of your journey with Crohn’s disease and ulcerative colitis.
Figuring out what to eat and what to avoid eating is a major part of life with inflammatory bowel disease (IBD). We have several ways for you reach out for support with your diet and nutrition questions.
Community Forum on Diet and Nutrition
Communicating with other IBD patients who know what you are dealing with can help you feel validated and supported. It can also give you new ideas to discuss with your healthcare team. Our Crohn’s & Colitis Community Forum connects you with IBD patients in a safe space moderated by the Crohn’s & Colitis Foundation team.
Recent User Discussions
Q & A on Diet and Lifestyle
Our panel of healthcare experts are here to answer your questions. You can also browse our library of past topics.
Recent Questions Answered By Our Experts
Q: I was diagnosed with Ulcerative Colitis in April of 2018 and have been blessed to not really experience any flare ups. However, recently I have been experiencing some itching in the rectum area and was wondering what that could be caused from. It tends to occur in the mornings after having breakfast. I have tried eating different things for breakfast to see if anything changes but it seems to be the same. I was eating some cereal with grains and nuts and tried doing just eggs and bread.
A: Is there a fullness when you wipe? If yes, it might be hemorrhoids. Or, do you do something that might irritate hemorrhoids every morning, like sit on the toilet a long time playing on your phone? You can also see if it gets better with Preparation H. If it does not, you might need to speak to your GI about more testing such as fecal calprotectin or a sigmoidoscopy, though typically UC recurrence is blood and pain, not itching. — Dr. Raluca Vrabie, MD, NYU Winthrop Hospital
Q: I am 24 years old. I was diagnosed with crohns when I was 23. I’ve been on remicade, after my 5th infusion I had blood test done and it came back with my liver having high enzymes level. I was wondering if it’s the remicade? I hope not since I feel great being on it. I just don’t know what could cause it.
A: Remicade can cause increase in liver enzymes. However, they can also be increased from other causes: inflammation, drinking the night before the blood test was taken, other medications. If you really like how you feel on Remicade I would: a) repeat the liver enzymes b) check the Remicade level. If the liver enzymes are back to normal, which is often the case, I would proceed as prior with the infusions. If they are still elevated, the Remicade level and antibody level are helpful here, as well as maybe an ultrasound of the liver and a check for viral hepatitis. In brief, I would do more testing before giving up on a drug you feel well on. — Dr. Raluca Vrabie, MD, NYU Winthrop Hospital